Support - It’s About Time!

Share |

index sitemap advanced
site search by freefind

Message Boards

Cushing's Message Boards

After Your Transsphenoidal Surgery

Your physicians have determined that it is reasonably safe to discharge you from the hospital following transsphenoidal pituitary surgery. A number of important situations may arise, however, following discharge and you should be aware of these. The following general guidelines are provided to promote your health and safety

Headache, facial, and sinus pain are not uncommon following pituitary surgery. As you may have noted, the pain and discomfort typically improve on a daily basis following surgery. If you should experience a worsening of your pain or discomfort, please contact your neurosurgeon immediately

Worsening headache, fever, chills, yellowish green nasal discharge, and neck stiffness may all signify an infectious process complicating your surgery. You should notify either your neurosurgeon, endocrinologist, or primary physician immediately should any of these symptoms and signs develop

Persistent bloody, clear watery, or yellowish green nasal discharge should prompt an immediate call to one of your physicians

Development of abnormalities in your vision should prompt an urgent call to your neurosurgeon, neuroopthalmologist, or any other one of your physicians

Chest pain or discomfort, shortness of breath, swelling of one or both of your legs, and passage of dark black tarry stools may represent medical complications in patients who undergo surgery of any type. Contact your physicians should any of these symptoms or signs occur

Some patients develop disorders of salt and water metabolism following pituitary surgery. Headache, nausea, vomiting, confusion, impaired concentration, and muscle aches might be due to hyponatremia (low blood sodium levels). This disorder typically occurs 7 to 10 days after surgery and is more common in patients who have had surgery for Cushing's disease. If you develop these symptoms, contact your endocrinologist or one of your other physicians immediately. Excessive urination, thirst, and the need to ingest large quantities of fluids might be related to the onset of diabetes insipidus or diabetes mellitus. These disorders put you at risk for dehydration. The symptoms require urgent evaluation and determination of the underlying cause so that appropriate treatment may be given. Thus, if these symptoms develop, contact your endocrinologist or one of your other physicians immediately

You may or may not have been prescribed hormones at the time of discharge. If so, you should take these medications, without interruption, as prescribed by your physician. Adjustments in your glucocorticoid hormone dosage may be required. Please consult the instructions for patients with adrenal insufficiency for general recommendations. You may be asked to withhold your dose of glucocorticoid replacement at the time of your first postoperative follow-up visit. Contact your endocrinologist for advice on this matter if specific instructions have not been provided. The instructions for patients with hypothyroidism on thyroxine replacement may be consulted for advice regarding thyroid hormone medication. You should consult the instructions for patients with diabetes insipidus treated with vasopressin if you have been diagnosed with diabetes insipidus or suspect that you may have developed the disorder. Above all, contact your physicians if you have any questions whatsoever about any one of your medications

In general, the first postoperative follow-up visit will be scheduled to occur four weeks after surgery. If problems develop prior to that time, you will be asked to return to the office for evaluation. Subsequent follow-up is tailored to the individual needs of each patient and in part depends upon the diagnosis, presence of residual disease, likelihood of recurrent disease, extent and type of hormonal disorders, and other complications of pituitary disease.

In most cases, lifelong follow-up is necessary. You should ensure that you receive appropriate follow-up by physicians knowledgeable regarding the diagnosis and management of pituitary disorders.


HOME | Sitemap | Adrenal Crisis! | Abbreviations | Glossary | Forums | Donate | Bios | Add Your Bio | Add Your Doctor

No forms of advertising are used on
All site features are available free of charge. But donations are gratefully accepted!